Missouri, 2009

High Wind in Missouri, December 9, 2009

December 9, 2009 · NWS LSX · 1 event in 1 county or zone

An intense low pressure moved across the region into the Great Lakes. On December 9, very strong winds developed across Central and Eastern Missouri.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An intense low pressure moved across the region into the Great Lakes. On December 9, very strong winds developed across Central and Eastern Missouri. ASOS at Smartt Field in St. Charles County measured a wind gusts of 58 mph. Gusts of 40 to 50 mph were common across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 8, 11:00 PM CST, 5 hours earlier.

Area forecast discussion, Dec 8, 11:00 PM CST, 5 hours before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1100 PM CST TUE DEC 8 2009

.UPDATE...
/935 PM CST TUE DEC 8 2009/

LOW PRESSURE SYSTEM NOW REALLY BEGINNING TO DEEPEN AND WAS LOCATED
IN NORTH CENTRAL MO AT 03Z. RUC APPEARS TO HAVE THE BEST SHORT
TERM TRENDS ON THIS SYSTEM THROUGH 12Z WITH A TRACK TOWARDS
SOUTHERN LAKE MICHIGAN. THIS IS CONSISTENT WITH CURRENT MAX
PRESSURE FALLS. THE LATEST INDICATIONS ARE THAT FOR OUR CWA...THE
WIND WILL PROBABLY BE THE BIGGEST PLAYER IN THE WAKE OF THE LOW WITH
SUSTAINED WINDS OF 30+ LIKELY BY DAYBREAK AND GUSTS OF 45 MPH.
GUSTS OF OVER 50 MPH ARE QUITE POSSIBLE IN NE MO AND WESTERN IL.
AS FOR WINTER PCPN...THE COLDER AIR AND CHANGEOVER TO SNOW IS
OCCURING A LITTLE SLOWER THAN PREVIOUSLY THOUGHT. THE COVERAGE OF
UPSTREAM PCPN/SNOW IS NOT AS EXTENSIVE OR HEAVY AS ANTICIPATED. A
PERIOD OF MODERATE TO HEAVY SNOW REMAINS POSSIBLE ACROSS EXTREME
NORTHEAST MISSOURI BTWN 05-08Z AND THEREAFTER THE PCPN RATES WILL
BE MUCH LESS. WITH THIS IN MIND AND CONSENSUS OF ALL MODEL QPFS
SHOWING LIGHT LIQUID EQUIVALENTS...HAVE REDUCED SNOW AMOUNTS. THIS
HAS RESULTED IN DOWNGRADING THE WINTER STORM WARNING TO AN ADVSRY
AND TRIMMING THE SOUTHERN PORTION OF THE PREVIOUS ADVSRY. WHERE
THERE IS MORE THAN A COUPLE INCHES OF SNOW...BLOWING AND DRIFTING
WILL STILL CAUSE SOME ISSUES. THE WINTER HEADLINES IN NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS WILL PROBABLY BE ABLE TO BE
REPLACED WITH STRICTLY WIND HEADLINES AT SOME POINT ON WEDNESDAY.

GLASS

&&

.DISCUSSION...
/300 PM CST TUE DEC 8 2009/

FOCUS CONTINUES TO BE IMPENDING WINTER STORM INCLUDING WIND.  THERE
IS GOOD AGREEMENT WITH THE MODELS OVER THE NEXT 24-36 HOURS WITH THE
TRACK OF THE STORM KEEPING THE FAR NWRN PART OF THE CWA ON THE SRN
PERIPHERY OF THE HEAVIEST SNOW PATH TONIGHT.  PRECIPITATION OVER
NERN MO/W CNTRL IL HAS TURNED OVER TO MAINLY RAIN CURRENTLY WITH
SOME AREAS RECEIVING LIGHT FREEZING RAIN OR SLEET WITH LITTLE IN THE
WAY OF GLAZE REPORTED. FORECAST SOUNDINGS SUGGEST THAT THIS WILL
BE THE CASE INTO THE EARLY EVENING BEFORE RAPIDLY COOLING OCCURS
IN THE LOWER ATMOSPHERE. BY THIS TIME...THERE WILL BE DECENT
ASCENT CAUSED BY THE APPROACHING TROUGH/ASSOCIATED MID LEVEL
FRONTOGENESIS AS THE PRECIPITATION TO TURN BACKS TO SNOW OVER THE
WARNING/ADVISORY AREA...WITH A BRIEF PERIOD OF MODERATE TO HEAVY
SNOW.  FARTHER SOUTH...THE CHANGEOVER WILL BE LATER IN THE EVENING
OR OVERNIGHT BASED ON FORECAST SOUNDINGS. THIS CHANGE OVER WILL BE
OCCURRING ABOUT THE SAME TIME THE SYSTEM IS MOVING OUT SO LITTLE
IF ANY ACCUMULATION OF SNOW STILL LOOKS RIGHT SOUTH OF A JEFFERSON
CITY TO PITTSFIELD.

BIGGEST CHANGE TO FORECAST IS THAT WE HAVE EXTENDED THE WINTER STORM
WARNING/WINTER WEATHER ADVISORY THROUGH TOMORROW ALONG WITH ISSUING
A WIND ADVSORY FROM 3 AM - 6 PM WEDNESDAY FOR THE REST OF THE CWA
BECAUSE OF THE EXPECTED GRADIENT WINDS.  WEST TO NORTHWEST WINDS AT
20 TO 30 MPH WITH SOME GUSTS OVER 40 MPH WILL CAUSE REDUCED
VISIBILITIES WHERE THERE IS FRESH SNOW COVER.  PRECIPITATION WILL
RAPIDLY TAPER TO FLURRIES AS TROUGH EXITS QUICKLY TO THE EAST.
STILL EXPECT FALLING TEMPS THROUGHOUT THE DAY WITH WIND CHILLS
FALLING BELOW ZERO IN THE NORTHWESTERN COUNTIES BY LATE IN THE
AFTERNOON.

MID-RANGE (0Z THURS - 12Z WED)...

LOW PRES WILL CONTINUE TO DEEPEN AS IT LIFTS THRU THE NERN CONUS WED
NGT INTO THURS. CONSEQUENTLY STRONG W-NWLY WINDS SUSTAINED AROUND 20
MPH AND GUSTING AROUND 35 MPH WILL IMPACT PORTIONS OF THE FA AS
LOW-LVL LAPSE RATES WILL BE FAIRLY STEEP ALLOWING FOR SUFFICIENT
MIXING OF THE BOUNDARY LYR. IN ADDITION A VERY COLD AIR MASS...WHICH
SHOULD AID IN THE STEEPENING OF LOW-LVL LAPSE RATES...WILL MOVE SEWD
ACROSS THE FA WITH H85 TEMPS -12-16C.  AM CONFIDENT A STRATUS DECK
WILL HOLD THRU WED EVENING...SLOWLY DISSIPATING THURS MORNING
EASTWARD WITH DRIER AIR ENTRAINING FROM THE WEST. WITH WINDS AND
EFFECTIVE MIXING OF THE BOUNDARY LAYER HAVE BUMPED PREVIOUSLY
FORECASTED THURS LOWS DOWN A DEGREE OR TWO RANGING FROM THE SINGLE
DIGITS FOR LOCATIONS IN NERN MO AND W-CNTRL IL...WITH TEENS
SURROUNDING THE STL METRO REGION AND TO THE SOUTHEAST. DO NOT EXPECT
ANY PRECIP BEYOND 0Z THURS THRU THE END OF THE WEEK.

FROM THURS INTO FRI MORNING SFC HIGH WILL BE IN CONTROL WITH CLEAR
SKIES AND WINDS TURNING SWLY. GUSTY WINDS WILL STILL BE THE NORM
INTO MIDDAY THURS WEAKENING INTO AFTERNOON.  THE COLD AIR MASS WILL
REMAIN ENTRENCHED ACROSS THE REGION INTO FRI MORNING.  EXPECT AN
AVERAGE 15 DEGREE REBOUND FOR THURS HIGHS RANGING FROM THE UPPER
TEENS INTO THE MID 20S...FALLING INTO THE LOW-MID TEENS FOR FRI
LOWS.

A MORE SUBTROPICAL PATTERN EXHIBITS IN THE UPR LVL FLOW PATTERN INTO
THE WEEKEND AS A SERIES OF WEAK DISTURBANCES EMINATE FROM THE CNTRL
PACIFIC.  THE FIRST DISTURBANCE ASSOCIATED WITH AN UPR LVL VORT MAX
ADVECTS THRU THE BI-STATE REGION SAT INTO SUN...WITH A SECOND
DISTURBANCE NOT FAR BEHIND IN THE SRN ROCKIES. ANTICIPATE AN
INCREASE IN MID-UPR LVL MOISTURE AND INCREASING CLOUDS FROM THE
SOUTHWEST AS THE TWO SYSTEMS MOVE EWD.  WITH FOCUS UPON THE FIRST
SYSTEM LOW LVLS SHOULD BE DEVOID OF MOISTURE AND EXPECT ANY
RESULTANT FALLING PRECIP TO HAVE DIFFICULTY IN REACHING THE
GROUND...IN ADDITION TO BETTER QVECT FORCING SOUTHEAST OF THE FA.
CONFIDENCE IS LOW FOR POSSIBLE PRECIP THUS HAVE GONE WITH SLGT CHCS
FOR A MIXTURE OF RAIN AND SNOW ON SAT.  NEVERTHELESS DO BELIEVE
CLOUDS WILL LINGER SAT THRU SUN AIDED BY A NOCTURNAL INVERSION AND
LIMITED VERTICAL MIXING...AND WITH SFC SLY FLOW WARMER CONDITIONS
SHOULD PREVAIL.  HAVE THUS WARMED BOTH SAT AND SUN MORNING LOWS BY
SEVERAL DEGREES.

INTO THE BEGINNING OF NEXT WEEK MDL SOLNS DIVERGE WITH REGARDS TO
TIMING AND PLACEMENT OF THE SECOND DISTURBANCE.  A STRONG RIDGE OF
SFC HIGH PRESSURE IS EXPECTED TO BUILD SEWD FROM THE NRN PLAINS INTO
THE SRN GREAT LAKES.  A SFC COLD FRONT ALONG AND AHEAD OF THE RIDGE
WILL ACT AS THE FOCUS FOR POTENTIAL WET WX THRU THE FA...BUT THERE
IS A LOT OF UNCERTAINTY AS TO THE OUTCOME.  ECMWF SUGGESTIVE OF A
DRIER SOLN COMPARITIVELY WITH THE GFS...WHICH IS MORE ROBUST AND
DEEPENS A SYSTEM EWD OUT OF THE ROCKIES THRU TUE MORN.  THUS HAVE
BLENDED THE ECMWF AND GFSENS FOR NEXT WEEK...AND HAVE GONE WITH SLGT
CHCS OF A MIX OF RAIN AND SNOW FOR SUN NGT INTO MON FOR NOW...WILL
EVALUATE WITH LATER RUNS AND WHEN UPR LVL FEATURES ARE BETTER SAMPLED.

BRITT/SIPPRELL

&&

.AVIATION...
/1039 PM CST TUE DEC 8 2009/

FOR THE 06Z TAFS...ONE LAST BAND OF LIGHT RAIN WAS MOVING NEWD
THRU UIN...STL AND SUS AHEAD OF A SHRTWV TROF. MOST OF THIS LIGHT
RAIN SHOULD PUSH E OF THESE TAF SITES BY 06Z WED. THE DEFORMATION
TYPE PRECIPITATION HAS SET UP OVER IA TGT WITH UIN ON THE SRN
EDGE OF THIS PRECIPITATION SHIELD. THE SFC LOW CURRENTLY OVER UIN
WILL CONTINUE TO DEEPEN AND MOVE NEWD TO NERN IL SERN WI BY 12Z
WED. THE SFC WNDS WILL SHIFT TO A SWLY DIRECTION IN UIN...STL AND
SUS BY 06Z WED OR SHORTLY AFTER AND STRENGTHEN LIKE THEY HAVE IN
COU. THEN THEY WILL BECOME WLY LATE TGT BEHIND THE SFC LOW AND
TRAILING CDFNT. THE LIGHT RAIN IN UIN WILL CHANGE OVER TO SNOW BY
06Z WED...WHILE THE DRIZZLE OR LGT RAIN IN COU CHANGES OVER TO
LIGHT SNOW OR FLURRIES BY 06-07Z WED. THE LIGHT RAIN OR DRIZZLE IN
STL/SUS SHOULD CHANGE OVER TO FLURRIES BY 09-10Z WED. THE SFC WNDS
WILL BE VERY STRONG AND GUSTY LATE TGT AND WED DUE TO A TIGHT SFC
PRESSURE GRADIENT ACROSS THE AREA BEHIND...SW OF THE DEEP SFC LOW.
THE CLOUD CEILING SHOULD GRADUALLY RISE WED MRNG AS THE SFC WNDS
INCREASE AND ANY LIGHT SNOW MOVES NE OF THE CWA...AND CONTINUE TO
RISE THRU THE AFTN...RISING TO ABOUT 2000 FT BY EARLY AFTN. THE
CEILING SHOULD BECOME VFR BY LATE AFTN OR EARLY EVNG.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 3 AM TO 6 PM CST WEDNESDAY FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-
     LINCOLN-MADISON-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-RALLS-
     REYNOLDS-ST. CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-
     STE. GENEVIEVE-WARREN-WASHINGTON.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR KNOX-LEWIS-
     MARION-SHELBY.

IL...WIND ADVISORY FROM 3 AM TO 6 PM CST WEDNESDAY FOR BOND IL-
     CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-
     MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST WEDNESDAY FOR ADAMS IL-
     BROWN IL.

&&

WFO LSX
Hazardous weather outlook, Dec 8, 3:54 PM CST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
354 PM CST TUE DEC 8 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
354 PM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

RAIN IS EXPECTED TO CHANGEOVER TO SLEET AND THEN SNOW OVER
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS THIS EVENING WHERE
STORM TOTAL SNOWFALL MAY REACH UP TO 6 INCHES. BLOWING SNOW MAY
ALSO REDUCE VISIBILITIES BELOW A HALF MILE AT TIMES. A WINTER
STORM WARNING AND A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH
TOMORROW IN THIS AREA.

SUSTAINED WEST TO NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH
WITH GUSTS OVER 40 MPH AFTER MIDNIGHT. A WIND ADVISORY IS IN
EFFECT FOR MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHWEST WINDS OF 25 TO 35 MPH WITH SOME GUSTS TO 45 MPH WILL
CONTINUE OVER THE AREA ON WEDNESDAY ACROSS THE ENTIRE REGION.
THESE WINDS WILL CAUSE BLOWING SNOW TO REDUCE VISIBILITIES
THROUGH THE DAY OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

WIND CHILLS WILL FALL TO NEAR 10 DEGREES BELOW ZERO LATE WEDNESDAY
NIGHT INTO THURSDAY MORNING OVERNIGHT NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS.

THERE IS A CHANCE OF SNOW OVER SOUTHEAST MISSOURI ON FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ACCUMULATIONS OF SNOW AND SLEET AS
WELL AS REDUCED VISBILITIES CAUSED BY SNOW AND BLOWING SNOW
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, Dec 9, 1:40 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
140 AM CST WED DEC 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0138 AM     NON-TSTM WND DMG CHERRYVILLE             37.85N  91.28W
12/09/2009                   CRAWFORD           MO   LAW ENFORCEMENT

            SEVERAL TREES DOWNED DUE TO HIGH WINDS.

&&

EVENT NUMBER LSX0900398

TES
Local storm report, Dec 9, 3:12 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
312 AM CST WED DEC 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0245 AM     NON-TSTM WND GST 1 NNW BETHALTO          38.91N  90.05W
12/09/2009  M45 MPH          MADISON            IL   AWOS

            REPORTED BY THE ALTON KALN AWOS

&&

EVENT NUMBER LSX0900399

TES
Local storm report, Dec 9, 3:14 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
314 AM CST WED DEC 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0248 AM     NON-TSTM WND GST 4 NNE ASHLAND           38.83N  92.22W
12/09/2009  M45 MPH          BOONE              MO   ASOS

            REPORTED BY THE COLUMBIA KCOU ASOS

&&

EVENT NUMBER LSX0900400

TES
Local storm report, Dec 9, 3:15 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
315 AM CST WED DEC 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0231 AM     NON-TSTM WND GST 3 W CHESTERFIELD        38.66N  90.63W
12/09/2009  M46 MPH          ST. LOUIS          MO   ASOS

            REPORTED BY THE CHESTERFIELD KSUS ASOS

&&

EVENT NUMBER LSX0900401

TES
Local storm report, Dec 9, 3:16 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 AM CST WED DEC 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0200 AM     NON-TSTM WND GST 1 SSW HAZELWOOD         38.76N  90.37W
12/09/2009  M46 MPH          ST. LOUIS          MO   ASOS

            REPORTED BY THE ST. LOUIS LAMBERT KSTL ASOS

&&

EVENT NUMBER LSX0900402

TES
Local storm report, Dec 9, 3:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 AM CST WED DEC 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0323 AM     NON-TSTM WND DMG 1 W BELLEVILLE          38.53N  90.02W
12/09/2009                   ST. CLAIR          IL   TRAINED SPOTTER

            LARGE TREE DOWNED ON HOUSE AT 82ND STREET AND FRENCH
            CORNER.

&&

EVENT NUMBER LSX0900403

TES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, St. Charles

When
December 9, 4:00 AM CST to 6:00 PM CST
Where
St. Charles forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218592.